Alert archive / South Dakota / Tornado Warnings in 2019

Tornado Warning 13, NWS Rapid City, SD

July 4, 2019Custer County, Pennington County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jul 4, 2019, 8:20 PM MDT for Custer County, Pennington County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2019, 8:20 PM MDT (02:20 UTC)
Expired
Jul 4, 2019, 8:45 PM MDT
In force
25 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Custer County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 86 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 2:31 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

527 
WFUS53 KUNR 050220
TORUNR
SDC033-103-050245-
/O.NEW.KUNR.TO.W.0013.190705T0220Z-190705T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Rapid City SD
820 PM MDT Thu Jul 4 2019

The National Weather Service in Rapid City has issued a

* Tornado Warning for...
  Northwestern Custer County in southwestern South Dakota...
  Western Pennington County in west central South Dakota...

* Until 845 PM MDT.

* At 820 PM MDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located 7
  miles southeast of Moon, or 14 miles east of Newcastle, moving east
  at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These dangerous storms will be near...
  Bear Mountain Lookout around 830 PM MDT.
  Medicine Mountain around 835 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4381 10396 4390 10396 4397 10364 4381 10367
TIME...MOT...LOC 0220Z 264DEG 40KT 4386 10390 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Sherburn
1 follow-up statement
797 
WWUS53 KUNR 050239
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
839 PM MDT Thu Jul 4 2019

SDC033-103-050249-
/O.EXP.KUNR.TO.W.0013.000000T0000Z-190705T0245Z/
Custer SD-Pennington SD-
839 PM MDT Thu Jul 4 2019

...THE TORNADO WARNING FOR NORTHWESTERN CUSTER AND WESTERN PENNINGTON
COUNTIES WILL EXPIRE AT 845 PM MDT...
    
The tornado threat has diminished, and the Tornado Warning has been 
cancelled. However, damaging winds remain likely, and a Severe 
Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern and west central South Dakota.

LAT...LON 4381 10396 4390 10396 4397 10364 4381 10367
TIME...MOT...LOC 0239Z 264DEG 40KT 4388 10363 

$$

Sherburn

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 4, 5:09 PM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 4, 5:09 PM MDT, 3 hours 11 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
509 PM MDT Thu Jul 4 2019

.DISCUSSION...(This Evening Through Thursday)
Issued at 201 PM MDT Thu Jul 4 2019

19z surface analysis had front from southern MN into northern NE
west into central WY. North of boundary, CU field evident but
pretty stable looking at this point which is confirmed by peek at
19z KUNR sounding. Some elevated convection evident on
radar/satellite loops which is also supported with MUCAPE per 19z
KUNR sounding. Water vapour had 75kt jet streak from western WY
into western ND with a wave starting to show up over western WY.
Models indicate this wave will move east/northeast through tonight
bringing upper support to the CWA. Question is whether we can get
surface-based convection near the boundary with 2+KJ/kg MLCAPE
forecast along with 40-50kt 0-6km bulk shear. Active severe
weather with supercells would result, especially this evening.
Considered a Flash Flood watch, but 850-300mb mean wind increasing
to 30-35kt with supercell motion around 25kts all to the east.
PWATs are 125-175% of normal. Will have to be watched, especially
if training cells develop across the far south. Temperatures
tonight will be near guidance. Patchy fog possible late near the
higher terrain.

Friday, weather will be largely modulated by where tonight's
eventual convective complex ends up. Complex should push surface
boundary well south of the CWA. Upstream shortwave forecast by all
guidance to come through WY/eastern MT during the day Friday which
would support a blobby patch of convection elevated in nature.
This would suppress surface based convection possibilities again
until late in the day. Later forecast can better hone timing and
expectations. Patchy fog possible early. Temperatures will be near
guidance.

Saturday and Sunday, active weather possible again, especially
Sunday with better thermodynamics forecast. Early next week, a
somewhat drier and warmer pattern develops but storms still
possible.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 505 PM MDT Thu Jul 4 2019

Widespread thunderstorms will continue to develop and spread east
across the region this evening. Storms will exit northeast WY by
midnight but linger across western SD until around 12Z Friday.
IFR and local LIFR conditions likely in heavier storms. Areas of
MVFR ceilings are expected overnight and into Friday across the
Black Hills area and the SD plains, slowly decreasing during the
day Friday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Helgeson
AVIATION...Johnson
Hazardous weather outlook, Jul 4, 3:38 AM MDT, 16 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
338 AM MDT Thu Jul 4 2019

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
338 AM MDT Thu Jul 4 2019 /438 AM CDT Thu Jul 4 2019/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are possible this
afternoon and evening. Large hail, damaging wind gusts, and heavy
rain are the main severe weather threats, although a couple
tornadoes are also possible. The threat for severe weather
gradually increases toward the area near the southern Campbell
and Weston Counties in Wyoming and near the Nebraska and South
Dakota state line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of showers and thunderstorms each day. Severe
thunderstorms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 4, 7:14 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
714 PM MDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HEAVY RAIN       STURGIS                 44.41N 103.51W
07/04/2019  M0.80 INCH       MEADE              SD   TRAINED SPOTTER

            IN 1 HOUR

&&

ME
Local storm report, Jul 4, 7:16 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
716 PM MDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     25 ESE WRIGHT           43.55N 105.09W
07/04/2019  M71 MPH          CAMPBELL           WY   MESONET

            TIME ESTIMATED USING RADAR

&&

JJ
Special weather statement, Jul 4, 7:26 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Rapid City SD
726 PM MDT Thu Jul 4 2019

SDZ013-014-073-050215-
Ziebach SD-Southern Meade Co Plains SD-Northern Meade Co Plains SD-
726 PM MDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ZIEBACH AND
NORTHEASTERN MEADE COUNTIES UNTIL 815 PM MDT...

At 726 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Marcus, or 22 miles south of Faith, moving east at
40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plainview, Red Scaffold, Marcus, Howes, Intersection of Cherry Creek
and Sunnybrook Roads and Takini School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central South Dakota.

LAT...LON 4459 10228 4471 10230 4478 10221 4497 10157
      4466 10152
TIME...MOT...LOC 0126Z 251DEG 34KT 4470 10217

Sherburn
Local storm report, Jul 4, 7:50 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
750 PM MDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     9 SSW CLARETON          43.58N 104.74W
07/04/2019  E60 MPH          WESTON             WY   TRAINED SPOTTER

&&

ME
Local storm report, Jul 4, 8:01 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
801 PM MDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     6 WNW DOWNTOWN NEWCASTL 43.88N 104.31W
07/04/2019  M69 MPH          WESTON             WY   AWOS

&&

JJ
Local storm report, Jul 4, 8:02 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
802 PM MDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HEAVY RAIN       1 E WRIGHT              43.75N 105.48W
07/04/2019  M1.04 INCH       CAMPBELL           WY   PUBLIC

&&

ME

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:22 PM MDTSpecial Weather StatementUNRMeade38 min
Jul 4, 6:40 PM MDTSpecial Weather StatementUNRLawrence65 min
Jul 4, 6:50 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade37 min
Jul 4, 6:58 PM MDTAreal Flood AdvisoryUNRButte, Lawrence, Meade24 hr
Jul 4, 7:26 PM MDTSpecial Weather StatementUNRZiebach49 min
Jul 4, 7:46 PM MDTSevere Thunderstorm WarningUNRMeade44 min
Jul 4, 8:02 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River, Pennington43 min
Jul 4, 8:13 PM MDTSevere Thunderstorm WarningUNRLawrence, Pennington32 min
Jul 4, 8:21 PM MDTTornado WarningUNRLawrence, Pennington24 min
Jul 4, 8:31 PM MDTFlash Flood WarningUNRLawrence, Meade6 hr
Jul 4, 8:31 PM MDTTornado WarningUNRPennington14 min
Jul 4, 8:38 PM MDTSevere Thunderstorm WarningUNRCuster, Lawrence, Meade, Pennington67 min
Jul 4, 8:49 PM MDTSpecial Weather StatementUNRMeade41 min
Jul 4, 8:53 PM MDTAreal Flood WarningUNRCuster, Lawrence, Meade, Pennington24 hr
Jul 4, 9:19 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington56 min
Jul 4, 9:29 PM MDTSpecial Weather StatementUNROglala Lakota46 min
Jul 4, 9:54 PM MDTSpecial Weather StatementUNRCuster51 min
Jul 4, 10:07 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Oglala Lakota, Pennington53 min
Jul 4, 10:38 PM MDTSpecial Weather StatementUNRFall River52 min
Jul 4, 10:58 PM MDTSevere Thunderstorm WarningUNRBennett, Haakon, Jackson, Mellette, Todd49 min
Jul 4, 11:31 PM MDTSpecial Weather StatementUNRJackson, Oglala Lakota44 min
Jul 4, 11:40 PM MDTAreal Flood AdvisoryUNRFall River11 hr
Jul 4, 11:57 PM MDTAreal Flood AdvisoryUNROglala Lakota, Pennington11 hr
Jul 5, 7:55 AM MDTAreal Flood WarningUNRFall River26 hr
Jul 5, 9:18 AM MDTRiver Flood WarningUNRHaakon, Ziebach53 hr
Jul 5, 12:40 PM MDTAreal Flood WarningUNRButte, Lawrence, Meade22 hr
Jul 5, 12:46 PM MDTFlash Flood WatchUNRButte, Custer, Harding, Lawrence, Meade, Pennington and 1 more7 hr
Jul 5, 1:12 PM MDTSpecial Weather StatementUNRLawrence48 min
Jul 5, 2:08 PM MDTSpecial Weather StatementUNRHarding52 min
Jul 5, 2:23 PM MDTSpecial Weather StatementUNRLawrence52 min
Jul 5, 2:42 PM MDTSevere Thunderstorm WarningUNRButte, Harding63 min
Jul 5, 2:52 PM MDTSevere Thunderstorm WarningUNRHarding53 min
Jul 5, 2:59 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence61 min
Jul 5, 3:03 PM MDTSpecial Weather StatementUNRZiebach42 min
Jul 5, 3:22 PM MDTSevere Thunderstorm WarningUNRButte, Harding, Perkins38 min
Jul 5, 3:38 PM MDTTornado WarningUNRLawrence37 min
Jul 5, 3:54 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade, Pennington66 min
Jul 5, 3:58 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins62 min
Jul 5, 3:58 PM MDTSevere Thunderstorm WarningUNRFall River62 min
Jul 5, 4:32 PM MDTSpecial Weather StatementUNRHarding43 min
Jul 5, 4:38 PM MDTFlash Flood WarningUNRLawrence, Meade4 hr
Jul 5, 4:41 PM MDTSevere Thunderstorm WarningUNRMeade64 min
Jul 5, 4:53 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins54 min
Jul 5, 5:04 PM MDTSpecial Weather StatementUNRCuster41 min
Jul 5, 5:18 PM MDTSpecial Weather StatementUNRPennington42 min
Jul 5, 5:39 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington66 min
Jul 5, 5:45 PM MDTSpecial Weather StatementUNRZiebach45 min
Jul 5, 5:51 PM MDTSpecial Weather StatementUNRMeade39 min

Nearby

Tornado Warnings in South Dakota, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.